11182017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Tysabri Linked to Liver Damage

Comments Off

This week federal health officials updated the prescribing information of Tysabri to warn of a possible link to severe and potentially fatal liver damage. Tysabri, used to treat multiple sclerosis, was recently approved to treat Crohn’s disease, but now officials say that a patient can begin to experience liver damage within six days of the first dose of the drug. Tysabri was pulled from the U.S. market in 2005 after being tied to a rare brain disease, but was reintroduced in 2006 under a strict safety program that has eliminated the occurrences of the disease.

In a letter posted on the FDA’s Web site, Elan and Biogen Idec, which co-market the drug, warned that some patients have showed signs that are “generally recognized as an important predictor of severe liver injury that may lead to death or the need for a liver transplant in some patients.”

Liver damage associated with Tysabri is rare, with less than one in one thousand being affected, but with the drug’s checkered past the news could have a substantial affect on the future Tysabri. According to the manufacturer, Biogen Idec, none of the reported liver damages have warranted a liver transplant. The company warns doctors and patients alike to discontinue therapy if a patient becomes jaundiced or displays other signs of liver damage.